Aa
A
A
A
Close
Weight Loss Alternatives Community
7.21k Members
Avatar universal

weight gain after stopping depo

I used depo provera injections for two and a half years. It's been over a year since my last injection. within the first six months after stopping the shot I gained 40lbs without a change in my diet and excercise.I was told this was unusual to gain after stopping the shot and that i may never lose the weight. Is this true? or is the only way to go back on the shot because while i was on the shot i actually lost weight.but if that's the answer won't i be trapped on the shot forever?
80 Responses
Avatar universal
I auctally was on that same shot and the same thing happend to me, i was always active and in pretty good shape until i started using the depo i usede it for appx. the same amount of time as you and i must have gained about 25-30lbs as well....that was about 3 years ago and i am still suffering from the weight.
Avatar universal
Yikes! I'm in the same situation! I went off depo after being on it for 2 years, last July. I got married last October and I've gained 25 pounds in a year. Mostly in my middle. I'm not a big exerciser, but I haven't changed my lifestyle all that much anyway. I thought it was the "newlywed 15" but it never felt quite right. My doctor never told me about any weight gain once coming off the depo, only while I was on it. I'm going to loom further into this. Thanks for the info!
Avatar universal
Same thing had happened to me! I was on the depo shot for 6 months.  I gained approx 12 pounds, so I decided stop having it.  I stopped using it expecting to lose the weight. (I lost 10 pounds immediately after going off the pill a few years before and never gained the weight back until I started up with the shot.)  After going off the shot I had actually gained another 15 pounds within 3 months.
I lost 10 pounds using the Weight Watchers program, but I still have the extra pounds 2 years later. I had heard about weight gain while using the shot, however this is the first time I've heard anyone say anything about gaining weight afterwards.  I had suspected all those hormones effected me some how, but didn't think much about it.  Now it really makes me wonder....
Avatar universal
I was on the depo shot for about 1 year and gained about 40 lbs within the first 4-6 months. This was about 3 years ago and I have had a weight problem ever since, which I never had before.
Avatar universal
Same here and it sucks.  I have been on depo for just over 9 months.  I have gained 15 lbs.  I have a hyper thyroid and up until the depo couldnt gain weight if I tried and would loose pounds if I missed any meals.  Now I am trying to loose and cant even with the extremely over active thyroid gland.  I was thinking about stopping depo to loose the extra weight, but after reading all of ya'lls comments...it seems to get worse after...
Avatar universal
wow. it sounds like theres a serious problem here. I've been on the shot since November of 2005 and have gained about 20 pounds since then. In the 3 months between my 1st and 2nd shot, i lost 8 lbs. while working out on a regular basis.  I still work out 3-4 times a week, but have yet to lose any weight at all. In fact, i've gained 2 lbs since i've been working out regularly again for the past 3 months. my family and boyfriend blame it on muscle weight, but as small as my frame is, my weight is extremely unnatural. No matter how much i try, the weight seems to stay the same and my self esteem is at its worst.
Avatar universal
I was on depo for 3 years and I LOST 25 pounds.  I have been off for 3 months and have gained only 5.
Avatar universal
Wow you are the lucky minority, most women - like myself gain on depo... It's taken me 2 yrs and I still haven't gotten rid of it all.
Avatar universal
I can't belive i found this thread, i have been searching the net for others who have this problem too... i started depo provera approx 3 yrs ago and whilst on it i never had any changes to my weight.  I stopped the injection 5 months ago and so far have put on 8lb with no change in my diet or lifestyle!! I can't believe it and its really gettin me down!!
Avatar universal
I am 20 years old and start taking the shot before my 19th birthday. I didn't gain any weight, in fact I lucked amazing! I weighted 128 pounds and gained maybe 2 pounds the first 2 shots.... Then I took the next 2 and gained 10 pounds!! OMG!! I thought I was so fat. It all went my thighs. Then the last shot I took I gained  another 20 pounds which has put me up to 158! Its all in my thighs and my calves! I have went up 3 pants sizes! I recently just stopped taking it but seem to be gaining weight still, but I'm afraid to weigh myself! I need help with losing this weight too!
Avatar universal
I'm with everyone who knew about weight gain on depo, but knew nothing about gaining after stopping. Here is my story.

I Weighed 147 before pregnancy six and a half years ago. Gained to 196 by the end of my first . Two months after I had my child I was down to 143. ( less then my pre baby weight! ) Then I started depo.   Over the course of two years I gained every pound of my pregnancy weight back.
Then I became pregnant with my second child. (while on depo, whole other story! )During this pregnancy I gained about 30 lbs.
This put my weight at 226.  I then shed 44 lbs to 182 in 5 months.  Same as befoe I went back on depo and gained all the weight back over a three year period.  It seemed odd to me that I kept gaining the weight back even though I hadn't changed my diet, food intake or activity level.  I've never been a big eater, I actually don't care to eat most of the time and have to force myself to find something when my stomach growles at me.  When I talked to my doctor about my concern she tested for thyroid problems and diabetes, after all was fine with these tests she suggested that the problem was the depo.  So I stopped the depo, bought a tredmill for my home, started taking Lipozene, and have been faithfully exercising 45 minutes a day for the past 3 months.  Every so often I lose 1 or 2 lbs But imediatly gain it right back.  Until I read this forum I never would have thought that it could possibly be the depo.  I've been so frustrated not being able to get the weight off, And now I'm even more depressed to think I might never be able to.  If anyone out there has any advice please let me know.  I'm desperate!!
Avatar universal
I recently hit the end of my last depo shot (April 4) and I've only been off for not even a week and I've gained 5-6 lbs!  I did not gain any weight while on the shot so this came as quite a surprise.  It concerns me how fast I've been gaining weight now that I'm off the shot.  I know it can linger in your body for quite some time so this was not expected!  My belly especially is showing the weight and I feel like I'm 5 months pregnant!  My midsection has really bloated and I am very tired lately.  I've had some spotting coming off the shot too so it has been quite a whirlwind for my body.  I am concerned about how much weight I am going to gain coming off of the shot!  Any advice?????
Have an Answer?
Top Healthy Living Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.